Jump to content

If you find useful information here, your gift would help keep this site going. Our staff is entirely volunteer.

Photo

Nikki40: Currently tapering off lexapro. (After 20 years on antidepressants)

escitalopram Lexapro clonazepam Klonopin

  • Please log in to reply
3 replies to this topic

#1 Nikki40

Nikki40

    Getting started

  • Members
  • Pip
  • 1 posts
  • LocationWestfield nj

Posted 27 February 2017 - 09:00 PM

Hi. I finally have built up the courage to try and stop taking antidepressants, under the guidance of my doctor. I have been on many antidepressants in the past for GAD and panic disorder. IHopping from one to another. For the last 8 years I have been on lexapro 10mg. As well as Klonopin ,5 at night. (I am not reducing the Klonopin yet). I am very scared to do this as I once tried when taking cymbalta and I turned into a mess and ended up on mitrazapam which was a zombie drug for me. Anyway, I am down to the 5mg of lexapro for three days now. Nothing too serious happening except headaches. I am hoping they go away soon. My doctor advises I take 5mg for two weeks and then just stop taking it. I'm kind of nervous to do this after having my brain 'altered' by antidepressants for so many years. So I guess my first question would be is, has anyone been on medication this long consistently and stopped taking it? I am not looking forward to brain zaps or shivers. I have two little ones I have to care for and I don't have time for that. Any input would be greatly appreciated!!! Thanks

Edited by scallywag, 04 March 2017 - 03:28 PM.
tags


#2 Altostrata

Altostrata

    Administrator

  • Administrators
  • PipPipPipPipPipPip
  • 23,876 posts
  • LocationSan Francisco, CA

Posted 27 February 2017 - 11:17 PM

Welcome, nikki.
 
We advocate a much slower taper, this seems to work better for people who have had difficulty going off in the past.
 
If I were you, I'd hold at 5mg for at least a month, to see if the withdrawal symptoms go away. You will NOT want to reduce Lexapro further if those withdrawal symptoms get worse. Sometimes it can take a while to see if you can tolerate that great a reduction -- 50%.

 

We advocate gently sliding your nervous system off the drugs at about 10% per month, calculated on the last dose (the amount of reduction keeps getting smaller). This can take quite a while but forestalls withdrawal symptoms. Lexapro comes in a liquid form for this.
 
Please read  Why taper by 10% of my dosage?
 
Tips for tapering off Lexapro (escitalopram)

 

Please post any questions you have in this Intro topic. This is your topic for tracking your progress.


This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

#3 ChessieCat

ChessieCat

    Platinum star

  • Moderators
  • 2,789 posts
  • LocationSydney Australia

Posted 27 February 2017 - 11:20 PM

Hi Nikki and welcome to SA, (I've been compiling my post as Alto posted so may be some duplication)

 

I'm really pleased that you arrived here when you did.

 

The method that you doctor has suggested is much too fast.  Unfortunately not many medical professional understand that stopping these drugs too quickly you may end up with withdrawal symptoms.

 

If you have just dropped from 10mg to 5mg, or even from 7.5mg to 5mg, you might end up getting withdrawal symptoms in the near future.  If they are unbearable then you may need to updose by a small amount.  If this happens please let us know so that we can suggest a dose you could try.  Sometimes even as small as 0.5mg may be enough to take the edge off the symptoms.  These drugs are strong.

 

SA recommends a taper of no more than 10% of your previous dose, followed by about a 4 week hold to allow the brain to adapt to not getting as much of the drug.

 

Below I'll give you some links to check out and then you can ask questions here in your Intro/Update topic.  You can also journal your progress.

 

The first thing we request all members to do is to Create Your Signature.  Please include details for the last 12-18 months of  all drugs, dates, doses and discontinuations & reinstatements.  If you can't remember dates, please write it as "early March" or "mid-August".  Please provide a summary of any drugs prior to that which can just be listed with start and stop years. Please include all prescription, non-prescription drugs and supplements you are currently taking. Phone Instructions:  Withdrawal History Signature.  Please also remember to update it with date and dose whenever make a change so that it remains current. Thank you.

 

Before you begin tapering what you need to know
 

Why taper by 10% of my dosage?

Dr Joseph Glenmullen's Withdrawal Symptoms

 

Tips for tapering off Lexapro (escitalopram)

 

About reinstating and stabilizing to reduce withdrawal symptoms

 

Taking multiple psych drugs? Which drug to taper first?
If you're not having an adverse reaction from the other medications, taper the most activating drug first. This is usually an antidepressant or stimulant (ADHD drug).

 

These helped me to understand SA's recommendations:

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

You might also find these discussions helpful:

 

How do you talk to a doctor about tapering and withdrawal?


What should I expect from my doctor about withdrawal symptoms?


Let's Talk Withdrawal    Podcasts - James Moore is looking for people to tell their stories

 

Antidepressants:  25 years - 1 unknown, Prozac (caused muscle weakness), Zoloft; Cipramil CTed (very sick for 2.5 wks soon after)

Pristiq:  50mg mid 2012, 100mg beg 2014 (mild Serotonin Toxicity)     Current:  Pristiq 28mg (from 3 March 17)

 

Tapering history & graph

My website - includes my brief history + links to videos & information on the web

 

I've still got a way to go ... but I've already come a long way!!!

 

PLEASE NOTE I am not a medical professional.


#4 Altostrata

Altostrata

    Administrator

  • Administrators
  • PipPipPipPipPipPip
  • 23,876 posts
  • LocationSan Francisco, CA

Posted 27 February 2017 - 11:39 PM

Thanks for mentioning updosing, Chessie.


This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.





Also tagged with one or more of these keywords: escitalopram, Lexapro, clonazepam, Klonopin